The FDA Alert on Serotonin Syndrome With Use of Triptans Combined With Selective Serotonin Reuptake Inhibitors or Selective Serotonin‐Norepinephrine Reuptake Inhibitors: American Headache Society Position Paper

@article{Evans2010TheFA,
  title={The FDA Alert on Serotonin Syndrome With Use of Triptans Combined With Selective Serotonin Reuptake Inhibitors or Selective Serotonin‐Norepinephrine Reuptake Inhibitors: American Headache Society Position Paper},
  author={Randolph W. Evans and Stewart J. Tepper and Robert E. Shapiro and Christina Sun-Edelstein and Gretchen E. Tietjen},
  journal={Headache: The Journal of Head and Face Pain},
  year={2010},
  volume={50}
}
(Headache 2010;50:1089‐1099) 
Serotonin syndrome
TLDR
All doctors need to be aware of what drugs increase serotonin and how to promptly recognise the syndrome and determine if it is potentially life threatening.
Concomitant Use of Triptan, and SSRI or SNRI After the US Food and Drug Administration Alert on Serotonin Syndrome
Objective.— The present study was designed to discern the prevalence of concomitant use of a 5‐hydroxytryptamine receptor agonist (triptan), and a selective serotonin reuptake inhibitor (SSRI) or a
Differentiating serotonin syndrome and neuroleptic malignant syndrome
Serotonin syndrome (SS) and neuroleptic malignant syndrome (NMS) are two rare, but serious adverse reactions associated with psychotropic medications. While the disorders may share certain features...
Serotonin syndrome.
TLDR
The authors put serotonin syndrome into historical context, discuss its pathophysiology, review in detail its clinical presentations, diagnostic criteria, differential diagnosis and treatment, and focus on drugs that most often cause serotonin syndrome and the gene polymorphisms involved in the metabolism of these drugs.
Pharmacological Treatment with the Selective Serotonin Reuptake Inhibitors
TLDR
In this chapter, efficacy studies, common side effects and drug interactions of the SSRI are described as well as general recommendations for their clinical use in PD.
Serotonin syndrome: a spectrum of toxicity
Summary Serotonin syndrome (serotonin toxicity or serotonin toxidrome) is a potentially serious and theoretically predictable reaction that appears to be rarely diagnosed in practice in the UK. Some
Triptans and Serotonin Syndrome *
TLDR
It is concluded that insufficient information is available to determine the risk of SS with triptan monotherapy or during concomitant use of triptans and SSRIs/SNRIs, and a growing body of research supports the view that drug toxicity signals should not follow any rigid evidence classification and should not be rejected simply because it is not derived from a certain hierarchical evidence level.
Implications of Off‐Target Serotoninergic Drug Activity: An Analysis of Serotonin Syndrome Reports Using a Systematic Bioinformatics Approach
TLDR
The primary aim was to create a Serotonergic Expanded Bioactivity Matrix (SEBM) by using a molecular bioinformatics, polypharmacologic approach for assessment of the participation of individual 5‐HT drugs in serotonin syndrome (SS) reports.
Association of Coprescription of Triptan Antimigraine Drugs and Selective Serotonin Reuptake Inhibitor or Selective Norepinephrine Reuptake Inhibitor Antidepressants With Serotonin Syndrome
TLDR
The results cast doubt on the validity of the FDA advisory on concomitant use of triptans and SSRIs or SNRIs and suggest that it should be reconsidered.
Drug interaction between a selective serotonin reuptake inhibitor and a triptan leading to serotonin toxicity: a case report and review of the literature
TLDR
This patient’s presentation fulfilled both Sternbach and Hunter criteria for serotonin toxicity, illustrating a potential case of serotonin toxicity as a result of drug interaction between a selective serotonin reuptake inhibitor and a triptan.
...
1
2
3
4
5
...

References

SHOWING 1-10 OF 44 REFERENCES
Concomitant Triptan and SSRI or SNRI Use: A Risk for Serotonin Syndrome
Objective.— To discern the prevalence of concomitant use of a triptan and a selective serotonin reuptake inhibitor (SSRI) or a selective serotonin/norepinephrine reuptake inhibitor (SNRI) in the USA.
The serotonin syndrome.
The serotonin syndrome is a potentially life-threatening drug reaction that may result from therapeutic medication use, self-poisoning, or interactions between drugs.
The Serotonin Syndrome, Triptans, and the Potential for Drug–Drug Interactions
TLDR
It is currently unclear whether administration of triptans with other serotonergic medications increases the risk of serotonin syndrome, according to a review of published data.
Triptans and Serotonin Syndrome *
TLDR
It is concluded that insufficient information is available to determine the risk of SS with triptan monotherapy or during concomitant use of triptans and SSRIs/SNRIs, and a growing body of research supports the view that drug toxicity signals should not follow any rigid evidence classification and should not be rejected simply because it is not derived from a certain hierarchical evidence level.
Serotonin Syndrome Risks When Combining SSRI/SNRI Drugs and Triptans: is the FDA's Alert Warranted?
TLDR
Research shows that approximately 700,000 patients annually take SSRIs or SNRIs with triptans and that this drug combination has been effectively used by millions of individuals over the past decade.
The FDA alert on serotonin syndrome with combined use of SSRIs or SNRIs and Triptans: an analysis of the 29 case reports.
  • R. Evans
  • Medicine
    MedGenMed : Medscape general medicine
  • 2007
TLDR
Triptans when administered with SSRIs or SNRIs might rarely precipitate serotonin syndrome, and the data do not support prohibiting the use of triptans with SSRs orSNRIs.
Antidepressants and the serotonin syndrome in general practice.
  • F. J. Mackay, N. Dunn, R. Mann
  • Medicine
    The British journal of general practice : the journal of the Royal College of General Practitioners
  • 1999
TLDR
Improved awareness of the serotonin syndrome is needed within general practice, and there is a need to distinguish the relatively minor serotonergic symptoms from those of a severe, life-threatening serotonin syndrome.
Triptans, serotonin agonists, and serotonin syndrome (serotonin toxicity): a review.
TLDR
There is neither significant clinical evidence, nor theoretical reason, to entertain speculation about serious SS from triptans and SSRIs, and the experimental foundation underpinning the latest understanding of SS is reviewed.
More on serotonin syndrome associated with triptan monotherapy.
  • R. Evans
  • Medicine
    The New England journal of medicine
  • 2008
TLDR
Eosinophilic esophagitis in children and adults: pathogenesis, genetics, and therapy, and a systematic review and consensus recommendations for diagnosis and treatment.
...
1
2
3
4
5
...